Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Pocatello, ID

July 11, 2014Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 11, 2014, 3:18 PM MDT for Cassia County, Idaho. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2014, 3:18 PM MDT (21:18 UTC)
Expired
Jul 11, 2014, 4:15 PM MDT
In force
57 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 94 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WGUS55 KPIH 112118
FFWPIH
IDC031-112215-
/O.NEW.KPIH.FF.W.0005.140711T2118Z-140711T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
318 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 415 PM MDT

* AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM NEAR INTERSTATE 84 NEAR THE 
SUBLETT AREA. LOW VISIBILITIES AND HYDROPLANING POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4243 11334 4248 11303 4221 11303 4221 11334

$$
PRESTON
2 follow-up statements
783 
WGUS75 KPIH 112142
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT FRI JUL 11 2014

IDC031-112215-
/O.CON.KPIH.FF.W.0005.000000T0000Z-140711T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
342 PM MDT FRI JUL 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR EAST
CENTRAL CASSIA COUNTY...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING NEAR INTERSTATE 84 
NEAR THE SUBLETT AREA. RAINFALL ESTIMATES OF 1.68 INCHES IN LESS 
THAN 30 MINUTES HAVE SHOWN ON THE DOPPLER RADAR.  THE STORM IS 
SLOWING DRIFTING SOUTHEAST AND WILL CONTINUE TO IMPACT COUNTY ROAD 
AND THE INTERSTATE THROUGH 4 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4243 11334 4248 11303 4221 11303 4221 11334

$$
PRESTON
200 
WGUS75 KPIH 112215
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT FRI JUL 11 2014

IDC031-112223-
/O.EXP.KPIH.FF.W.0005.000000T0000Z-140711T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
415 PM MDT FRI JUL 11 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT FOR EAST CENTRAL
CASSIA COUNTY...

AT 413 PM THUNDERSTORMS CONTINUE TO DROP SOUTHEAST ALONG INTERSTATE 
84 NEAR SWEETZER SUMMIT PRODUCING VERY HEAVY RAIN. THE POTENTIAL FOR 
LARGE SCALE FLASH FLOODING HAS DIMINISH SO THE WARNING IS ALLOWED TO 
EXPIRE.  HOWEVER IF YOUR ARE TRAVELING OVER THE PASS THROUGH 445 PM 
WATCH FOR BRIEF HEAVY RAIN WHICH MAY PRODUCE HYDROPLANE CONDITIONS 
AND LOW VISIBILITIES.

LAT...LON 4243 11334 4248 11303 4221 11303 4221 11334

$$

PRESTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:08 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 11, 2:08 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
208 PM MDT FRI JUL 11 2014

.SHORT TERM...THIS AFTERNOONS MAIN IMPACT WILL BE HEAVY RAIN IN
SLOW MOVING THUNDERSTORM CELLS. BASED ON MORNINGS UPPER AIR
SOUNDINGS THE PRECIPITABLE WATER AMOUNTS RANGE UP TO 1.25 INCHES.
INITIAL RADAR ESTIMATES THAT SOME OF THE SLOWER MOVING STORMS SO
FAR HAVE PRODUCED UP TO .75 INCHES OF RAINFALL IN THE LESS THAN 1
HOUR. DUE TO THIS HIGH MOISTURE CONTENT AND SLOW MOVEMENT A FLASH
FLOOD WATCH WAS ISSUED FOR THE SOUTHEASTERN LOCATIONS OF IDAHO.
WIND GUST POTENTIAL FOR THE STORMS NEARS 45 TO 50 MPH WHICH
COMBINED WITH HIGH FREEZING LEVEL SHOULD LIMIT THE SEVERE
POTENTIAL.

SATURDAY WE ARE EXPECTING ANOTHER ROUND OF AFTERNOON THUNDERSTORMS
ALONG WITH LIGHT UPPER LEVEL WINDS MAY PRODUCE ANOTHER ROUND OF
HEAVY RAIN FOR IMPACT CONCERNS.

.LONG TERM...RIDGE OF HIGH PRESSURE SETTLES IN ON SUNDAY WITH
WARMING TEMPERATURES BUT A WEAK WEATHER DISTURBANCE SLIDES BY TO
THE NORTH OF US ON MONDAY INTO TUESDAY WITH ISOLATED THUNDERSTORM
CHANCES ALONG THE IDAHO / MONTANA BORDER. NORTHWEST FLOW
AFTERWARDS KEEPS US WARM AND DRY UNTIL FRIDAY. TWO LONG RANGE
MODELS HINTING AT TROUGH DEVELOPING BUT STRENGTH AND POSITION
LIMIT CONFIDENCE AT THIS POINT SO JUST PLACING CHANCE FOR
THUNDERSTORMS AT THIS POINT.  PRESTON

&&

.AVIATION...EXPECT VFR CONDITIONS TO CONTINUE THROUGH SATURDAY.
WILL HAVE AFTERNOON THUNDERSTORMS TODAY AS WELL AS SATURDAY.  HAVE
VICINITY THUNDERSTORMS AT ALL 4 TAF SITES THIS AFTERNOON AND EARLY
EVENING.  WILL HAVE WIND GUSTS FROM THUNDERSTORM OUTFLOW BUT OTHER
THAN THAT NOT EXPECTING STRONG WINDS THROUGH SATURDAY.
GK

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED WET THUNDERSTORMS TODAY
ACROSS THE DISTRICT.  WITH THE EXCEPTION OF ZONES 475 AND 476
DEWPOINTS ARE VERY ELEVATED AND EXPECT RAIN WHERE THUNDERSTORMS
OCCUR.  FLOOD WATCHES HAVE BEEN ISSUED FOR A LARGE CHUNK OF SOUTHERN
AND EASTERN PARTS OF THE DISTRICT WHERE LOCALLY HEAVY RAIN MAY OCCUR
THIS EVENING.  EXPECT MORE OF THE SAME CONDITIONS SATURDAY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING.  EXPECT DRIER CONDITIONS
SUNDAY UNDER A STRENGTHENING UPPER LEVEL RIDGE.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ022>025.

&&

In the hours before

Special weather statement, Jul 11, 2:35 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
235 PM MDT FRI JUL 11 2014

IDZ019-112130-
CLARK ID-
235 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL CLARK COUNTY IN EASTERN IDAHO

UNTIL 330 PM MDT

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF LIMA..MOVING EAST AT 15
MPH.

THIS THUNDERSTORM WILL PRODUCE VERY HEAVY RAIN AND FREQUENT
LIGHTNING AS IT MOVES TOWARD INTERSTATE 15 BETWEEN SPENCER AND
MONIDA PASS.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CLARK COUNTY...
  RURAL CENTRAL CLARK COUNTY...

LAT...LON 4431 11245 4427 11282 4440 11282 4442 11284
      4444 11284 4449 11278 4449 11275 4451 11272
      4449 11266 4449 11254 4448 11253
TIME...MOT...LOC 2034Z 248DEG 12KT 4438 11279

RHD
Local storm report, Jul 11, 2:46 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
246 PM MDT FRI JUL 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
07/11/2014                   BANNOCK            ID   EMERGENCY MNGR

            0.3 INCHES OF RAIN IN NE POCATELLO IN LESS THAN 20
            MINUTES, STREET FLOODING AND PEA SIZED HAIL REPORTED.

&&

VPRESTON
Local storm report, Jul 11, 2:49 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
249 PM MDT FRI JUL 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
07/11/2014                   BANNOCK            ID   EMERGENCY MNGR

            0.6 INCHES OF RAINFALL IN 22 MINUTES NE POCATELLO
            HIGHLAND AREA

&&

VPRESTON
Local storm report, Jul 11, 2:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
259 PM MDT FRI JUL 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
07/11/2014                   BANNOCK            ID   EMERGENCY MNGR

            .75 INCH OF RAINFALL IN 33 MINUTES - HIGHLAND AREA OF NE
            POCATELLO

&&

VPRESTON
Local storm report, Jul 11, 3:00 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MDT FRI JUL 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      S POCATELLO             42.88N 112.47W
07/11/2014                   BANNOCK            ID   TRAINED SPOTTER

            SPOTTER REPORTS THE STREET OF ALAMEDA IN POCATELLO IS
            RUNNING LIKE A RIVER AT TIME OF OBSERVATION.

&&

GWICKLUN
Special weather statement, Jul 11, 3:12 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT FRI JUL 11 2014

IDZ020-023-112215-
JEFFERSON ID-BONNEVILLE ID-MADISON ID-
312 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF POPLAR...MOVING SLOWLY NORTH
AT 5 MPH. VERY HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE
WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   POPLAR...

LAT...LON 4337 11164 4342 11183 4370 11176 4367 11162
      4363 11161 4363 11144 4360 11131
TIME...MOT...LOC 2111Z 200DEG 5KT 4347 11170

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:35 PM MDTSpecial Weather StatementPIHBannock, Bear Lake, Caribou, Cassia, Franklin, Oneida40 min
Jul 11, 12:59 PM MDTFlash Flood WatchPIH7 hr
Jul 11, 2:32 PM MDTSpecial Weather StatementPIHBannock, Cassia, Power58 min
Jul 11, 2:35 PM MDTSpecial Weather StatementPIHClark55 min
Jul 11, 2:41 PM MDTFlash Flood WarningPIHBannock, Power2 hr
Jul 11, 3:12 PM MDTSpecial Weather StatementPIHBonneville63 min
Jul 11, 3:27 PM MDTSpecial Weather StatementPIHClark63 min
Jul 11, 3:52 PM MDTSpecial Weather StatementPIHBonneville53 min
Jul 11, 3:55 PM MDTSpecial Weather StatementPIHBannock35 min
Jul 11, 3:56 PM MDTSpecial Weather StatementPIHBonneville64 min
Jul 11, 4:03 PM MDTFlash Flood WarningPIHPower57 min
Jul 11, 4:06 PM MDTSpecial Weather StatementPIHTeton54 min
Jul 11, 4:28 PM MDTSpecial Weather StatementPIHClark62 min
Jul 11, 4:39 PM MDTSpecial Weather StatementPIHBannock, Oneida36 min
Jul 11, 4:56 PM MDTFlash Flood WarningPIHPower64 min
Jul 11, 4:56 PM MDTSpecial Weather StatementPIHBonneville64 min
Jul 11, 5:27 PM MDTSpecial Weather StatementPIHFremont, Jefferson63 min
Jul 11, 5:31 PM MDTSpecial Weather StatementPIHOneida44 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.